How Does Heroin Overdose Happen?
Heroin use has deadly consequences. According to data from the Centers for Disease Control and Prevention, over 14,000 people died from a heroin-related drug overdose in 2019.1 Since 2002, heroin oversupply deaths have increased by an astronomical 286%.2
Even first-time users of heroin can experience a drug overdose. Without treatment, an overdose can result in death. Currently, heroin and opioid-related overdoses remain a problem, despite the use of medications like Narcan and Kloxxado that help to reverse the effects of a heroin overdose.
Heroin oversupply may occur accidentally by ingesting the drug unknowingly, often when it is mixed with other drugs. Because heroin is made illegally, there are no quality controls. The potency of the drug may vary with each purchase. Additionally, when heroin withdrawal is taken with other central nervous system (CNS) depressants — like alcohol — heroin’s overall effects may be increased, causing respiratory depression and resulting in an overdose.
Chronic heroin use also results in physical tolerance of the drug. Tolerance happens over time, causing the person using the drug to need higher doses to achieve the same effects as before. The higher dosages become, the greater there is for the chance of an overdose.
Tolerance can decrease as well as increase. For example, when someone who chronically used heroin goes through drug treatment and remains heroin-free for months, they decrease their tolerance. If they relapse, they may mistakenly assume that their tolerance is the same as before, resulting in an overdose once they start ingesting heroin again.
Risks of Heroin Overdose
Heroin belongs to a potent class of drugs called opioids. Opioids directly affect the body’s central nervous system (CNS). The CNS is the control center for bodily functions, specifically breathing and heartbeat.
It is this strong effect on the CNS that gives opioids like heroin such a firm hold on the mind and body. The exact mechanisms that cause feelings of euphoria also decrease breathing rate and heartbeat — sometimes slow enough to cause death. Additionally, comorbidity such as a lung or heart disease can add complications and cause a heroin oversupply.
Heroin Overdose Statistics
The opioid epidemic in America includes heroin, among other opiates. The following are numbers from the CDC showing how dire opiate addiction is in the United States.
According to the United States Department of Justice, on any given day:
Heroin Overdose Symptoms
Whether a person ingests the drug through snorting heroin or injecting heroin, an overdose can still occur. Learning to identify heroin symptoms can save a life. The most common signs of a heroin oversupply are:
When it comes to opioid drugs like heroin, it is vital to remember that irregular or slow breathing still constitutes an emergency. The longer an overdosed person goes without sufficient oxygen, the more likely brain and organ damage can occur. Intervening with the appropriate medication for heroin oversupply treatment and receiving emergency assistance is paramount for survival.
Polysubstance Use and Overdose
While heroin is a dangerous drug on its own, it is more harmful when combined with other drugs. A 2020 article from the American Public Health Association highlighted this fact, stating “use of opioids with a wide array of other substances (e.g., benzodiazepines and stimulants)…have the potential to increase risk for adverse events, relapse following a treatment regimen, or overdose fatalities.”
Drug use often lowers inhibitions and increases risk-taking behavior, making it more likely that someone using heroin will participate in harmful activities. What’s more, substances like alcohol or benzodiazepines are CNS depressants and can increase the effects of heroin and cause a heroin overdose.
Psychostimulants — like amphetamines — also contribute to dangerous polysubstance use due to the myth that psychostimulants can counter the effects of an opioid overdose. The truth is that these drugs do not address the most deadly impact of an opioid overdose — slow or halted breathing.7
Emergency Care for Heroin Overdose
To encourage people to seek assistance for drug overdoses, the government offers 911 immunity and Good Samaritan Laws to protect people seeking emergency help. These laws offer immunity from charges or prosecution for any drug possession or paraphernalia.8
Treatment for Heroin Overdose
Naloxone (available under the brand names Narcan and Kloxxado) is a medication that can quickly reverse the effects of an overdose. This medication works as an opioid antagonist, attaching itself to opioid receptors and blocking opioid effects. When administered promptly during a heroin overdose, naloxone restores normal breathing.
Naloxone is available as a nasal spray or as an injectable. The National Institute on Drug Abuse encourages families of people addicted to opioids to have naloxone on hand. This life-saving drug may be prescribed to the families of opioid drug users for use in the case of an overdose. Even when family and friends utilize naloxone during an overdose, bystanders should still call 911.
As vital as naloxone is for saving lives, the drug has its limitations. Naloxone only works for thirty to ninety minutes, depending on the person and the number of substances used. Once naloxone wears off, the overdosed person may need more naloxone or further medical attention to avoid returning to their overdosed state.
Despite naloxone’s availability, the best way to avoid a heroin death is to prevent the use of heroin. And though heroin is a dangerous drug and has the highest relapse rates, recovery is not impossible. With support, assistance, and a variety of treatment options, a successful recovery from heroin is the best way to avoid a heroin .9